Erectile dysfunction

Updated 08 March 2017

Viagra side-effects common

The popular erectile dysfunction drug Viagra is associated with a number of side effects according to a review of 49 published studies.

0

The popular erectile dysfunction drug Viagra is associated with a number of side effects according to a review of 49 published studies.

In the medical journal Urology, Dr Alexander Tsertsvadze, from Ottawa Health Research Institute, Ontario, Canada, and colleagues report that men who took Viagra, also known as sildenafil, were 56% more likely than those given a placebo to experience any side effect.

Specific side effects commonly reported by men using Viagra were headache, flushing difficulty breathing, and vision problems.

More side effects at higher dose
The results also show that the risk of these side effects increased as the dose of Viagra rose.

The researchers say more studies are needed with longer follow up, which did not exceed 12 weeks in the studies reviewed.

"More efforts should be directed toward achieving an optimal balance between the degree of effectiveness and safety of sildenafil use in men with erectile dysfunction," they conclude.

"For example, consideration of flexible dosing regimen of sildenafil to minimise the occurrence of adverse events may be an option," they wrote. – (Reuters Health, October 2009)

Read more:
Herb a natural Viagra: study
Viagra users beware

 

Read Health24’s Comments Policy

Comment on this story
0 comments
Comments have been closed for this article.

Ask the Expert

Erectile Dysfunction Expert

Dr Kenny du Toit is a urologist practicing in Rondebosch, Cape Town. He is also consultant at Tygerberg hospital, where he is a senior lecturer at Stellenbosch University. He is a member of the South African Urological Association, Colleges of Medicine South Africa and Société Internationale d’Urologie. Board registered with both the HPCSA (Health professions council of South Africa) and GMC (General medical council UK). He has a keen interest in oncology, kidney stones and erectile dysfunction.http://www.dutoiturology.co.za

Still have a question?

Get free advice from our panel of experts

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

* You must accept our condition

Forum Rules